Illinois, 2004

Cold in Illinois, January 31, 2004

January 31, 2004 · NWS LOT · 1 event in 1 county or zone

82 year old woman found dead in unheated mobile home in Hodgkins, Cook County. Overnight low temperature was -6F.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

82 year old woman found dead in unheated mobile home in Hodgkins, Cook County. Overnight low temperature was -6F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 31, 5:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 31, 5:33 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
533 AM CST SAT JAN 31 2004

.DISCUSSION FOR MORNING GRIDS/ZONES:

WITH LIGHT WINDS AND SUNSHINE (THROUGH INCREASING HIGH AND MID
CLOUDS)...TEMPS SHOULD CLIMB WELL INTO THE TEENS TODAY...IT WILL
FEEL LIKE A HEAT WAVE. AS CLOUD COVER THICKENS AND WARM AIR
ADVECTION GETS GOING...TEMPS SHOULDNT DROP MUCH OVERNIGHT. WILL
BACK OFF ON FLURRIES AND LIGHT SNOW FOR TONIGHT AND MOST AREAS
SUNDAY.

MAIN CONCERN IS WEATHER SYSTEM DIGGING INTO THE SRN ROCKIES TONIGHT
AND LIFTING INTO THE MIDWEST SUNDAY NIGHT AND MONDAY. OVERALL PREFER
AVN HANDLING AND TIMING OF SYSTEM THROUGH THIS AREA...TAKING SURFACE
LOW FROM ST LOUIS TO FORT WAYNE MONDAY NIGHT. MAIN SNOW BELT WILL BE
WEST OF MS RIVER WITH SOME LIGHT SNOW MOVING INTO ROCKFORD AREA BY
LATE SUNDAY NIGHT. MAIN FEATURE FOR THIS FORECAST AREA WILL BE
NEGATIVE TILT 500 MB TROF AND STRONG 850 MB WARM AIR ADVECTION.
THIS SHOULD PROVIDE PLENTY OF LIFT FOR A GOOD BURST OF PRECIPITATION
LATE SUNDAY NIGHT THROUGH MONDAY. SNOW EXPECTED TO BEGIN SOUTH
SECTIONS LATE SUNDAY NIGHT AND SPREAD TO CHICAGO BY MIDDAY MONDAY.
THEN AS SURFACE LOW TRACKS NE...LIGHT SNOW SHOULD CONTINUE THROUGH
MOST OF MONDAY NIGHT. PREFER AVN THERMAL STRUCTURE AS WELL. SOUTHERN
SECTIONS MAY GET A MIX OF SNOW AND SLEET AND POSSIBLY FREEZING RAIN
FAR SOUTH BUT FOR THE MOST PART THIS SHOULD BE A SNOW EVENT. ARCTIC
AIR IS FIRMLY ENTRENCHED IN THE AREA...SO IM PRETTY CONFIDENT
SURFACE TEMPS WILL REMAIN BELOW FREEZING. THERE COULD BE A LAYER OF
WARMER TEMPS ABOVE SURFACE BUT AND STRONG VERTICAL MOTION MONDAY
SHOULD CAUSE SUFFICIENT COOLING OF COLUMN FOR MOSTLY SNOW. ETA
OVERDID LOW LEVEL WARMING ON SYSTEM EARLY IN THE WEEK AND I THINK IT
MAY BE OVERDONE AGAIN.

BULK OF PRECIPITATION WILL BE OCCURRING IN THE 5TH AND 6TH PERIOD OF
THE FORECAST AND SNOWFALL AMOUNTS EXPECTED TO BE MOSTLY BELOW 6
INCHES AND NO MAJOR ACCUMULATION OF ICE EXPECTED...SO WILL NOT ISSUE
WINTER STORM WATCH AT THIS TIME.

QUICK LOOK AT MRF TAKES NEXT LOW THROUGH TENNESSEE VALLEY
THURSDAY... PROBABLY TOO FAR SOUTH TO BE A BIG EVENT HERE...BUT WILL
HAVE TO KEEP AN EYE ON LATER MODEL RUNS.

ALLSOPP

&&

.AVIATION...

FOR 12Z TAFS...CIRRUS EARLY THIS AM WILL GIVE WAY TO MID LEVEL
CLOUDS BY LATE MORNING. CIGS WILL CONTINUE TO LOWER TO 5-7KFT BY
LATE AFTERNOON. A WEAK DISTURBANCE WILL MOVE ACROSS IA/MN TODAY AND
INTO WI TONIGHT BRINGING A LITTLE LIGHT SNOW. EXPECT THE BULK OF
THIS ACTIVITY TO STAY NORTH OF TERMINALS AND WILL LEAVE OUT OF TAFS
THIS CYCLE. LIGHT WESTERLY WINDS TURN SW THIS MORNING THEN VRB AS
SFC RIDGE PASSES THIS AFTERNOON. WINDS TURN LIGHT SOUTHEASTERLY
OVERNIGHT.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.

&&
Hazardous weather outlook, Jan 31, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST SAT JAN 31 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-LMZ740>746-766-312230-
WINTHROP HARBOR TO NEW BUFFALO-BENTON-BOONE-COOK-DE KALB-
DUPAGE-FORD-GRUNDY-IROQUOIS-JASPER-KANE-KANKAKEE-KENDALL-
LASALLE-LAKE-LAKE IN-LAKE MICHIGAN-LEE-LIVINGSTON-MCHENRY-NEWTON-
OGLE-PORTER-WILL-WINNEBAGO-
600 AM CST (700 PM EST) SAT JAN 31 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...AND THE
ADJACENT LAKE MICHIGAN WATERS.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL SLOWLY CLIMB ABOVE ZERO INTO THE SINGLE DIGITS
THIS MORNING. WINDS WILL BE LIGHT BUT WIND CHILLS OF 10 TO 20 BELOW
ZERO CAN BE EXPECTED THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM WILL MOVE ACROSS THE SOUTHERN ROCKIES INTO THE SOUTHERN
PLAINS TONIGHT AND SUNDAY. THE STORM WILL THEN MOVE NORTHEAST FROM
ST. LOUIS TO FORT WAYNE MONDAY AND MONDAY NIGHT.

SNOW WILL DEVELOP IN CENTRAL AND WESTERN ILLINOIS SUNDAY NIGHT AND
SPREAD ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA MONDAY AND
MONDAY NIGHT. SNOW MAY BECOME MIXED WITH SLEET AND FREEZING RAIN
SOUTH OF INTERSTATE 80 AND EAST OF INTERSTATE 55. ITS STILL TO EARLY
TO DETERMINE THE EXACT PATH...TIMING AND STRENGTH OF THE DEVELOPING
STORM...BUT THERE IS THE POTENTIAL FOR SEVERAL INCHES OF SNOW
ACCUMULATION OVER PARTS OF NORTHERN ILLINOIS AND NORTHWEST
INDIANA.

ANOTHER STORM COULD BRING MORE SNOW TO NORTHERN ILLINOIS AND INDIANA
ABOUT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

ALLSOPP

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
January 31, 7:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2004-01-3186FemalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382918.